Has anyone suffered from insomnia whe... - Action on Postpar...

Action on Postpartum Psychosis
2,543 members1,814 posts

Has anyone suffered from insomnia when they stopped taking olanzapine? How did you manage to come off the drug and how long did it last for?

Poppy01
Poppy01
8 Replies
oldestnewest
andrea_at_app
andrea_at_appVolunteer

Hi Poppy01,

I was only on Olanzapine for a very short time before changing to a different antipsychotic so I didn't notice anything really when I stopped taking Olanzapine. I was still pretty ill then though at that point & not sleeping was still an issue. Insomnia is just awful, has yours settled down now & are you getting enough sleep to stay healthy? I take it you're coming off it gradually with your doctors advice? If you're still not able to sleep properly, I think it's important to see your doctor asap. Coming off meds can be a really worrying time, I remember I had some horrible (but bearable) side effects for about 2 weeks & then after that things settle down really quickly. I think it's a time when you can feel very fragile so lots of rest, down-time & self-care is really important! I found it a really positive time too though, I was so glad to stop them as I knew I was more than ready - it was just another step closer to feeling like myself again.

If you haven't seen it, there's another thread here about stopping meds, you might find some good tips in there: healthunlocked.com/app-netw...

There's also this page with lots of useful, easy to read info about Olanzapine that you might find useful: choiceandmedication.org/ncm...

I hope things settle down quickly & go smoothly for you now, let us know how you're getting on.

Hannah_at_APP
Hannah_at_APPAdministrator

Hi Poppy01,

I too was on Olanzapine and for me personally it worked really well. I know it was really sedating, and I was on a max dose for a good while, which probably helped me with sleeping - which was one of my big issues for a while. When I was discharged from hospital, the dosage reduced but over time and with input from my GP, Consultant and CPN. Like Andrea says, it's really invaluable to have this input and work together with the professionals if possible. My first step was to stop the morning dose I had, which actually helped with the sedated feeling, which was too much after a while. But my night-time dose was reduced very gradually and not stopped until nearly a year after hospital discharge. Everyone is different, with varying symptoms and recovery pattern, so I'm not saying this is right or wrong, but for me it felt like it was time and I was able to enjoy being able to keep my eyes open on an evening again, as the meds did hamper this.

So in short, I don't think the insomnia returned for me, as I was medicated for a long time and my body and mind had probably recovered to a point that it didn't return. How long are you into your recovery and is the insomnia one of your major symptoms/ triggers? I suppose I was able to come off the drug because of the length of time it was done over. Although I won't pretend I was happy about it at the time, and it made life hard work for those around me when I was so "zonked" and then sleepy way before what felt like a "normal" adult bedtime!

Perhaps you can discuss your queries with a GP or other, as well as your family to find out what will work best for you. The most infuriating part of PP can feel like the long period of time to get back to "normal", whilst also adjusting to a new life with a baby. But hang on in there and I hope this resolves for you. If you've any more queries or updates, feel free to pop back and let us know how you're getting on. Take care.

Ellie_at_APP
Ellie_at_APPAdministrator

Hi I was on Olanzapine also. I struggled with insomnia at the beginning of my psychosis but not so much after the psychosis went. I found Olanzapine good too. I would take it in the evening and it did zonk me out, I would go to bed early for me, and fall asleep on the sofa etc. Since being off it I do have more energy. I have always slept well though as well. Like Spannerb I came off it slowly, over a year, I think a bit longer. It was done with my psyhiatrist and mental health worker through the early intervention team. As Andrea has said, it was a little nerve wrecking coming off it thinking will I get ill again, but this was only mild for me, and I didn't have any physical affects coming off it. Hope you are doing ok.

amyfj
amyfjVolunteer

Hi, I too am just coming off olanzapine with healthcare professionals advice and have struggled with the insomnia for the past week. I can go to sleep ok but consistently wake up at 3am. last night was the first time this didn't happen! hope its a sign for the future! Hope yours settles soon too but if not maybe back to doctor? all the best x

Just to update for anyone also suffering from insomnia. This can be a side effect of coming off olanzapine and I did come off it with the doctors advice. However it has taken a while for my sleep patterns to improve and after 5 months I still sometimes can only sleep for 6 hours. My doctor advised exercise and also accupunture which I do and he also advised that it can take 6 months for your sleeping pattern to get back to normal.

Hi, I am coming off Olanzapine with my doctors advice. It always knocked me out at night. Now I am on 2.5 mg from 5mg which I was on for about 10 years. Definitely find my sleep pattern is affected. Struggling to fall asleep at night and waking up sweating at about 12 or 2 in the morning. Have had one or two good nights though. Guess it will take time to adjust. Thinking of doing relaxing things before bed. Maybe stop cellphone and internet usage at 8 pm to wind down. Take a bath, watch relaxing movies ect.

I also want to get a good exercise routine.

I'm coming off olanzapine by reducing 2.5 mg a month.the withdrawal symptoms are terrible. I was on 7.5 mg at night and 2.5 in the day. Is there anything that can help with the withdrawal symptoms ?